Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 10, NWS Wilmington, NC

May 8, 2022New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at May 8, 2022, 8:23 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 9, 2022, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 8, 2022, 8:23 PM EDT (00:23 UTC)
In effect from
May 9, 2022, 6:00 AM EDT
Expired
May 9, 2022, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WHUS42 KILM 090023
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
823 PM EDT Sun May 8 2022

NCZ106-108-SCZ056-090830-
/O.NEW.KILM.BH.S.0010.220509T1000Z-220510T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
823 PM EDT Sun May 8 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Strong north to south longshore current and a moderate risk
  of rip currents are both expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-090830-
/O.NEW.KILM.BH.S.0010.220509T1000Z-220510T0000Z/
Coastal Horry-
823 PM EDT Sun May 8 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...Coastal Horry County.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
dch
3 follow-up statements
032 
WHUS42 KILM 090826
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
426 AM EDT Mon May 9 2022

NCZ106-108-091630-
/O.NEW.KILM.RP.S.0002.220509T1000Z-220510T0000Z/
/O.CON.KILM.BH.S.0010.220509T1000Z-220510T0000Z/
Coastal Pender-Coastal New Hanover-
426 AM EDT Mon May 9 2022

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents
  expected. 

  For the Beach Hazards Statement, Strong North to South 
  longshore current.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ056-091630-
/O.CON.KILM.BH.S.0010.220509T1000Z-220510T0000Z/
Coastal Georgetown-
426 AM EDT Mon May 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current and a moderate 
  risk of rip currents are both expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-091630-
/O.CON.KILM.BH.S.0010.220509T1000Z-220510T0000Z/
Coastal Horry-
426 AM EDT Mon May 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current and a moderate
  risk of rip currents are both expected especially south of 
  Myrtle Beach. 

* WHERE...Coastal Horry County.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
968 
WHUS42 KILM 091608
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1208 PM EDT Mon May 9 2022

NCZ106-108-100000-
/O.CON.KILM.BH.S.0010.000000T0000Z-220510T0000Z/
/O.CON.KILM.RP.S.0002.000000T0000Z-220510T0000Z/
Coastal Pender-Coastal New Hanover-
1208 PM EDT Mon May 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...For the Beach Hazards Statement, Strong north to south longshore
  current. For the High Rip Current Risk, dangerous rip currents.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Longshore currents can sweep 
  swimmers and surfers into rip currents, piers, jetties, and 
  other hazardous areas. It may sweep swimmers off their feet, 
  making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ056-100000-
/O.CON.KILM.BH.S.0010.000000T0000Z-220510T0000Z/
Coastal Georgetown-
1208 PM EDT Mon May 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current and a moderate
  risk of rip currents are both expected.

* WHERE...Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

SCZ054-100000-
/O.CON.KILM.BH.S.0010.000000T0000Z-220510T0000Z/
Coastal Horry-
1208 PM EDT Mon May 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current and a moderate
  risk of rip currents are both expected especially south of 
  Myrtle Beach. 

* WHERE...Coastal Horry County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
476 
WHUS42 KILM 100000
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
800 PM EDT Mon May 9 2022

NCZ106-108-100100-
/O.EXP.KILM.BH.S.0010.000000T0000Z-220510T0000Z/
/O.EXP.KILM.RP.S.0002.000000T0000Z-220510T0000Z/
Coastal Pender-Coastal New Hanover-
800 PM EDT Mon May 9 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...
...HIGH RIP CURRENT RISK HAS EXPIRED...

$$

SCZ054-056-100100-
/O.EXP.KILM.BH.S.0010.000000T0000Z-220510T0000Z/
Coastal Horry-Coastal Georgetown-
800 PM EDT Mon May 9 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 8, 7:18 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 8, 7:18 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
718 PM EDT Sun May 8 2022

.SYNOPSIS...
Cool northerly winds will continue through Wednesday as low
pressure remains off the East Coast. Rain chances will increase
substantially Thursday into Friday as the low moves inland
across Florida and Georgia. Dangerous surf conditions are also
possible at the beaches. Much warmer and more humid conditions
are expected next weekend with scattered showers and storms.

&&

.NEAR TERM /THROUGH MONDAY/...
Essentially a persistence forecast through the period
as deep low pressure resides off the coast to the northeast. Low
clouds and windy conditions will persist through early Monday. Model
soundings show some potential for more breaks around midday Monday
and numerical guidance is in agreement. With the windy conditions
and mostly overcast skies went a few degrees above guidance for
lows. Highs tomorrow should see a dramatic increase with more
sunshine ranging from around 70 northeast to the lower 70s southern
zones.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Models are in excellent agreement with their handling of the
offshore low through the middle of the week. The low should
become vertically stacked and gradually lose its fronts as it
continues to spin about midway between the North Carolina
coastline and Bermuda.

Here across the Carolinas, a literal wall of dry air should
advect southward in the deep northerly flow between the offshore
low and a ridge of high pressure along and west of the
Appalachians. This should provide mainly clear skies, daytime
winds gusting 20-30 mph, and large diurnal temperature ranges.
Lows in the upper 40s to around 50 should alternate with highs
in the 70s, all with dewpoints mainly in the 40s.

By Wednesday night the ridge will expand eastward across New
England, forcing the offshore low to move southwestward in the
direction of the Georgia and Florida coastline. Our low level
flow will begin to veer northeasterly, but deep moisture should
remain offshore.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The low will continue to dive southwestward Thursday, crossing
the Gulf Stream off the GA coast during the day. FSU cyclone
phase diagrams show the system could acquire a shallow warm
core, but this does not have any forecast implications for us.

As the low moves west of our longitude Thursday, cyclonic flow
should advect a plume of subtropical moisture across the
eastern Carolinas resulting in clouds, showers, and embedded
thunderstorms developing from east to west. Rain chances should
peak at 70 percent Friday, with 50-60 percent chances
continuing into Saturday. Also of note will be the sudden
increase in dewpoints: rising from the 50s Thursday into the
upper 60s by Friday and Saturday.

Event-total precipitation amounts certainly won't be uniform
given the convective nature to the precipitation, but 1-2 inches
is not out of the question given the long duration of southeast
winds and the anticipated humid, unstable atmosphere.

As a trough moves eastward across the Northern Plains states
Sunday the low should open up into a wave and become absorbed
into the developing deep south to southwest flow across the
eastern U.S. with much warmer temperatures developing.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
MVFR this evening with improvement likely to develop from south
to north across the region. SC coast will likely see conditions
improve quickly overnight with VFR by Monday morning. MVFR
restrictions breaking during the day on Monday over SE NC with
improvement elsewhere by sunrise. VFR ceilings expected across
the region for much of the day on Monday. Northerly winds around
10 knots continue overnight, increasing with mixing on Monday
and Monday evening.

Extended Outlook...Strong low pressure will linger off of the
NC coast through midweek resulting in breezy northerly flow
across the terminals with mainly VFR conditions except for
periodic MVFR ceilings, especially as low drifts closer to the
coast by Thurs.

&&

.MARINE...
Tonight through Monday...
Winds and seas wobbling near small craft criteria this
afternoon but as the pressure gradient continues to increase
conditions should be meeting criteria shortly. Winds will be out
of the north at 20-25 knots possibly a bit below for Monday
afternoon before increasing again. Significant seas will build
to an eventual range of 4-6 feet.

Monday Night through Friday...
Models are in excellent agreement that low pressure will slowly
drop southward between the North Carolina coast and Bermuda
through early Wednesday. Moderate to strong north winds and
large seas along the Carolina coast will almost certainly
maintain a Small Craft Advisory for most of the week. Objective
model blends show a 30 percent potential for wind gusts to reach
gale force north of Cape Fear during the height of the event
Tuesday.

As the low sits over the Atlantic it will gradually lose its
fronts and become vertically stacked, although will remain
asymmetric with the strongest winds on the north and east sides
due to high pressure to its north. As the high moves eastward
across New England Wednesday, the low will be forced to move
westward, reaching the Florida and Georgia coastline Friday.
This motion will lift a plume of subtropical moisture around the
periphery of the low, spreading waves of showers and embedded
thunderstorms across the Carolina coastal waters Thursday into
Friday. Winds will veer east to southeast and weaken slightly.

This will be an impactful weather pattern this week with a long
period of adverse marine conditions expected. For east-facing
coastlines, large northeast to east swells with periods as long
as 12 seconds will deliver tremendous wave energy into the
nearshore environment with dangerous conditions expected near
inlets and jetties. Some beach erosion is also possible,
although small tidal ranges around this month's first quarter
moon may alleviate that risk somewhat.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for AMZ250-252-
     254-256.

&&

SYNOPSIS...TRA
NEAR TERM...SHK
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...21
MARINE...TRA/SHK
Hazardous weather outlook, May 8, 3:36 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
336 PM EDT Sun May 8 2022

AMZ254-256-091945-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EDT Sun May 8 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-091945-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
336 PM EDT Sun May 8 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058-
059-091945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
336 PM EDT Sun May 8 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-091945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
336 PM EDT Sun May 8 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Could periodically observe Gale force gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:26 AM EDTRip Current StatementILMNew Hanover, Pender16 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Beach Hazards Statements in South Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.